What are prescription pain medications?
Prescription pain relief medication, or opioids, that are taken as prescribed by a medical professional are usually safe and can reduce pain.
Opioids are medications that work similarly to brain chemicals called endorphins which the human body makes naturally to relieve pain. Prescription pain medicine (opioids) are safe when used as directed by a doctor but can be misused by:
- taking somebody else’s prescription
- taking more than prescribed
- taking them to get high
- mixing them with other drugs or alcohol
In nature, opioids are found in the poppy plant. Prescription opioids usually come in pill or liquid form and are given to treat severe pain, serious sports injuries, or cancer. If you are in the hospital they can be given through an IV (needle or tube) in your arm. Opioids are sometimes prescribed to treat pain that lasts a long time (chronic pain).
When opioids are taken as prescribed by a medical professional can be relatively safe and can reduce pain. However, taking prescription opioids puts a person at risk for dependence or addiction. Dependence means you feel withdrawal symptoms when you stop taking the drug. Continued use can lead to addiction, where you continue to seek out the drug and misuse it despite negative consequences. These risks increase when medications are misused. Prescription medications are some of the most commonly misused drugs by teens, after tobacco, alcohol, and marijuana.
ORDER A FREE NARCAN® KIT
Narcan®, or naloxone, is a medicine that can quickly reverse an opioid overdose.
Narcan® Kits are available for free to any mailing address in Alaska. Ordering process includes a required training.
People misuse prescription opioid medications by taking them in a way that is not intended, such as:
- Taking someone else’s prescription, even if it is for a medical reason like relieving pain.
- Taking an opioid medication in a way other than prescribed–for instance, taking more than the prescribed dose or taking it more often, or crushing pills into powder to snort or inject the drug.
- Taking the opioid prescription to get “high.”
- Mixing it with alcohol or certain other drugs. Your pharmacist can tell you what other drugs are safe to use with prescription pain relievers.
Opioid medications can be natural, created in labs from natural opioids, or synthetic (human-made). Common opioids and their medical uses include:
- Oxycodone (OxyCotin, Percodan, Percocet)
- Hydrocodone (Vicodin)
- Diphenoxylate (Lomotil)
- Morphine (Kadian, Avinza)
- Fentanyl (Duragesic)
- Propoxyphene (Darvon)
- Hydromorphone (Dilaudid)
- Meperidine (Demerol)
Conditions opioids treat
- Severe pain, often after surgery
- Some forms of long-lasting (severe) pain
- cough and diarrhea
Prescription opioids and the teenage brain
When opioids enter the brain, they attach to molecules on cells known as opioid receptors. These receptors are located in many areas of the brain and body, especially areas involved in feelings of pain and pleasure, as well as part of the brain that regulates breathing.
Opioids often affect the brain’s “reward circuit,” causing and pleasurable “high” feeling. These intense feelings encourage a person to continue pleasurable and unhealthy behaviors like taking drugs, leading to repeated use.
Prescription opioids and the teenage body
In addition to pain relief, other effects of opioids include:
- Nausea (feeling sick to the stomach)
- Slowed or stopped breathing
Mixing opioids with alcohol can cause a dangerous slowing of the heart rate and breathing. This can lead to coma or death.
A person can overdose and die from using opioid misuse (prescription paid medicine, heroin). Taking just one large dose could cause the body to stop breathing.
Signs of an overdose
Any of the following are signs of an overdose:
- Face is clammy to touch and has lost color.
- Center part of eyes are very small (sometimes called “pinpoint pupils”).
- Body is limp.
- Fingernails are slightly blue or purple
- Sleep is deep and person cannot be woken. Will not respond to your voice or touch.
- Breathing is slow or has stopped.
- Heartbeat is slow or has stopped.
People who are showing symptoms of an overdose need urgent medical help–call 911 immediately! A drug called naloxone can be given to reverse the effects of an overdose and prevent death, but only if it is given in time.
Naloxone is available as an easy-to-use nasal spray called Narcan®. It is often carried by emergency first responders, including police officers and emergency medical services. In Alaska, Narcan® is available for free and can be administered to all residents who undergo a short training. To be trained on how to respond to an opioid overdose emergency and order Narcan® Kits, please visit the shop.